Iowa, 2007

Hail and Damaging Wind in Iowa, April 3, 2007

April 3, 2007 · NWS OAX · 3 events in 2 counties and zones

Scattered thunderstorms moved into eastern Nebraska and western Iowa ahead of a strong upper level disturbance that moved across South Dakota. The storms fired up in western Nebraska late in the afternoon and moved into extreme western Iowa a little after midnight CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms moved into eastern Nebraska and western Iowa ahead of a strong upper level disturbance that moved across South Dakota. The storms fired up in western Nebraska late in the afternoon and moved into extreme western Iowa a little after midnight CDT. Although there was a warm front over far southeast Nebraska...the storms were mostly tied into the upper level feature.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 2, 2:13 PM CST, 10 hours 2 minutes earlier.

Area forecast discussion, Apr 2, 2:13 PM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
313 PM CDT MON APR 2 2007

.DISCUSSION...
THE CHANCE FOR TSTMS AND POSSIBILITY OF SEVERE STORMS ARE THE MAIN
CONCERNS IN THE SHORT TERM. TEMPERATURES THE REST OF THE WEEK AND A
COUPLE CHANCES FOR LIGHT SNOW OR A LIGHT SNOW/RAIN MIX ARE THE
PROBLEMS FARTHER OUT.

LATEST WATER VAPOR LOOP DEPICTED SHORTWAVE TROUGH/VORT MAX MOVING
EWD FROM MT AND WY. STRONGEST UPPER TROPOSPHERIC FORCING...AS SHOWN
BY 500-300 MB QVECTORS AND DIVERGENCE...STAYS TO THE NORTH ACROSS
THE DKTS AND MN. 500 MB HEIGHT FALL CENTER IS EXPECTED TO MOVE
ACROSS SD AND THE MID LEVEL OMEGA FIELDS INDICATE DECENT UPWARD
VERTICAL MOTION MOVING THROUGH OUR AREA OVERNIGHT. THIS MAKES SENSE
WITH LIFT ON NORTH SIDE OF FRONTAL BOUNDARY. MODELS DIFFER ON THE
LOCATION OF HIGHEST QPF TONIGHT.

20Z SURFACE ANALYSIS SHOWED LOW PRESSURE IN NERN CO WITH WARM FRONT
EXTENDING EWD ALONG THE NE/KS BORDER. TEMPS SOUTH OF THE FNT WERE AT
OR ABOVE 80 F...AND MOISTURE WAS WORKING ITS WAY NORTH QUICKLY...
WITH UPPER 50S SFC DEWPTS IN SRN KS. MOISTURE LIFTING OVER FNT THIS
EVENING SHOULD BE MAIN REASON FOR CONVECTIVE INITIATION BY 02Z...
MAINLY OVER SWRN IA AND SERN NE. STORMS ALSO RACING QUICKLY EWD
FROM WRN NE AND THESE SHOULD AFFECT NRN ZONES. WENT WITH SCT TSTMS
MOST AREAS THROUGH 06Z.

WILL KEEP A MENTION OF PSBL TSTMS AFTER 06Z...BUT BEST CHANCE OF
ANY SEVERE STORMS SHOULD BE BEFORE THAT. MODELS INDICATE THAT THE
FNT SHOULD MOVE THROUGH ALL OF OUR AREA BY 12Z TUESDAY. COLD AIR
ALOFT AND MOISTURE WRAPPING AROUND 500 MB SYSTEM THAT WILL BE
INTENSIFYING OVER THE DKTS SUGGEST POTENTIAL FOR SOME LIGHT RAIN
OR SNOW SHOWERS IN OUR NORTHERN ZONES. FOR NOW...WILL JUST MENTION
THIS FOR THE MORNING HOURS...BUT SHOWERS COULD LAST LONGER. HIGHS
SHOULD BE IN THE 40S NORTH AND 50S SOUTH.

OUR AREA IS THEN IN COOL/COLD NW 500 MB FLOW INTO LATE WEEK...AS
A CLOSED LOW TRACKS ACROSS THE GREAT LAKES REGION AND RIDGE BUILDS
OVER THE ROCKIES. AT THE SURFACE...RIDGE OF HIGH PRESSURE WILL
EXTEND FROM CANADA SWD THROUGH THE PLAINS. 12Z RUNS OF THE GFS AND
NAM BOTH INDICATE SOME POTENTIAL FOR LIGHT PCPN THURSDAY...GFS
MORE SO THAN THE NAM. THIS DEFINITELY SEEMS POSSIBLE...SO ADDED LOW
POPS. GFS BRINGS ANOTHER DISTURBANCE DOWN FOR FRIDAY NIGHT...AND
THIS COULD PRODUCE SOME SNOW AS WELL. FOR NOW...WILL JUST GO WITH
A SLIGHT CHANCE IN MOST OF THE AREA. YET ANOTHER DISTURBANCE IN
THE NW FLOW COULD BRING SOME PCPN SUNDAY NIGHT...BUT DID NOT PUT
THIS IN THE GRIDS FOR NOW.

LARGE SCALE PATTERN DOES NOT CHANGE MUCH INTO THE WEEKEND...SO IT
WILL REMAIN COOL. BELIEVE GFS IS WARMING THINGS UP TOO MUCH BY
NEXT MONDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

MILLER
Hazardous weather outlook, Apr 2, 9:41 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1041 PM CDT MON APR 2 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-031745-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1041 PM CDT MON APR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

A LINE OF SEVERE STORMS WILL CONTINUE TO MOVE ACROSS THE OUTLOOK
AREA INTO THE OVERNIGHT HOURS. DAMAGING WIND GUSTS OF UP TO 70 MPH WILL
BE THE PRIMARY HAZARD...HOWEVER LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

SUB FREEZING TEMPERATURES ARE POSSIBLE EACH MORNING WEDNESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

GRIFFIS

In the hours before

Local storm report, Apr 2, 11:09 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1209 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     TSTM WND GST     14 N COLUMBUS           41.64N 97.36W
04/02/2007  E60.00 MPH       PLATTE             NE   TRAINED SPOTTER

1155 PM     HAIL             14 N COLUMBUS           41.64N 97.36W
04/02/2007  M0.75 INCH       PLATTE             NE   TRAINED SPOTTER

&&

CHERMOK
Local storm report, Apr 2, 11:25 PM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1225 AM CDT TUE APR 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     HAIL             MILFORD                 40.77N 97.05W
04/03/2007  E0.75 INCH       SEWARD             NE   PUBLIC

&&

CHERMOK
Special weather statement, Apr 3, 12:10 AM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
110 AM CDT TUE APR 3 2007

NEZ052-053-030655-
DOUGLAS-SARPY-
INCLUDING THE CITIES OF...BELLEVUE...OMAHA
110 AM CDT TUE APR 3 2007

...STRONG THUNDERSTORMS PASS THROUGH OMAHA AREA...

A LINE OF FULGUROUS THUNDERSTORMS IS MOVING THROUGH THE OMAHA AREA.
THESE STORMS CONTAIN FREQUENT LIGHTNING...HAIL UP TO HALF AN INCH IN
DIAMETER...WIND GUSTS TO AROUND 50 MPH...AND BRIEF TORRENTIAL
RAIN.  THE STRONGEST STORMS WILL MOVE EAST OF THE OMAHA AREA INTO
EASTERN POTTAWATTAMIE COUNTY BY 145 AM.

NWS

The radar

The Omaha radar (KOAX), 45 km away, was scanning. The volume nearest the first event began at 06:16 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Harrison

When
April 3, 12:15 AM CST
Where
Harrison County, 0.52 mi E of Modale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.620, -96.010

The hail caused some minor vehicle damage in the area.

Thunderstorm Wind, Pottawattamie

When
April 3, 12:35 AM CST
Where
Pottawattamie County, 7.59 mi ESE of Oakland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.270, -95.270

The thunderstorm winds were also accompanied by dime size hail.

Hail, Pottawattamie

When
April 3, 12:35 AM CST
Where
Pottawattamie County, 7.59 mi ESE of Oakland
Measured
0.75 in hail
Reported by
Public
Coordinates
41.270, -95.270

The hail was accompanied by thunderstorm wind gusts estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14135, 14136, 14137.